Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 3, NWS Fort Worth, TX

February 3, 2012Young County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Feb 3, 2012, 1:08 PM CST for Young County, Texas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 3, 2012, 1:08 PM CST (19:08 UTC)
Expired
Feb 3, 2012, 1:45 PM CST
In force
37 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon

County Young County, TX

The radar

The Dyess AFB radar (KDYX), 109 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 3, 12:26 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 7.1 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2012-02-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 717 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2012-02-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
717 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
493 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

157 
WUUS54 KFWD 031908
SVRFWD
TXC503-031945-
/O.NEW.KFWD.SV.W.0003.120203T1908Z-120203T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
108 PM CST FRI FEB 3 2012

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN YOUNG COUNTY IN NORTH CENTRAL TEXAS...

* UNTIL 145 PM CST

* AT 108 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 4 MILES
  EAST OF OLNEY...AND MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHERN YOUNG COUNTY AT 120 PM
  RURAL NORTHEASTERN YOUNG COUNTY AT 130 PM

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO A STURDY SHELTER UNTIL THE STORM HAS
PASSED.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING AND
STAY INSIDE...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM FRIDAY EVENING FOR
NORTH CENTRAL TEXAS.

&&

LAT...LON 3340 9873 3341 9849 3339 9843 3328 9873
      3335 9878
TIME...MOT...LOC 1908Z 235DEG 24KT 3335 9869

$$
2 follow-up statements
862 
WWUS54 KFWD 031917
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
117 PM CST FRI FEB 3 2012

TXC503-031945-
/O.CON.KFWD.SV.W.0003.000000T0000Z-120203T1945Z/
YOUNG TX-
117 PM CST FRI FEB 3 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CST
FOR NORTHEASTERN YOUNG COUNTY...

AT 117 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
EXTREME NORTH CENTRAL YOUNG COUNTY...MOVING NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHEASTERN YOUNG COUNTY AT 130 PM CST

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST FRIDAY EVENING FOR
NORTH CENTRAL TEXAS.

&&

LAT...LON 3335 9873 3340 9869 3341 9849 3339 9843
      3328 9873
TIME...MOT...LOC 1917Z 235DEG 24KT 3338 9863

$$
332 
WWUS54 KFWD 031942
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
142 PM CST FRI FEB 3 2012

TXC503-031952-
/O.EXP.KFWD.SV.W.0003.000000T0000Z-120203T1945Z/
YOUNG TX-
142 PM CST FRI FEB 3 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN YOUNG COUNTY
EXPIRES AT 145 PM CST...

AT 142 PM CST THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING MOVED
OUT OF THE AREA AND THE WARNING EXPIRED.

LAT...LON 3335 9873 3340 9869 3341 9849 3339 9843
      3328 9873
TIME...MOT...LOC 1942Z 235DEG 24KT 3348 9847

$$


92

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 3, 12:37 PM CST, 31 minutes earlier.

Area forecast discussion, Feb 3, 12:37 PM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
1237 PM CST FRI FEB 3 2012

.UPDATE...
STORMS DEVELOPING ON THE DRY LINE AS EXPECTED. WILL UPDATE THE
ZONES TO INCLUDE TORNADO WATCH #25 AND MENTION SEVERE IN NORTHWEST ZONES.

79/HOWIESON

&&

.AVIATION...
MAIN FORECAST PROBLEM IS TIMING/COVERAGE OF THUNDERSTORMS THIS
AFTERNOON/EVENING. MODELS ALL HAVE A SLIGHTLY DIFFERENT
SOLUTION...BUT THE OVERALL TREND IS FOR MULTICELLULAR ACTIVITY TO
INCREASE LATER THIS AFTERNOON AND CONTINUE UNTIL FROPA LATE THIS
EVENING. FROPA FORCING SHOULD CREATE SOME SORT OF LINEAR FEATURE
RIGHT ALONG THE FRONT...AND STABILIZATION BEHIND THE FRONT SHOULD
SIGNAL THE END OF TSRA ACTIVITY. CELL TRAINING IS POSSIBLE...BUT
EXPECTED COVERAGE SHOULD BE SCATTERED ENOUGH THAT AIRPORTS WILL
NOT SEE FOUR STRAIGHT HOURS OF THUNDERSTORMS...THERE SHOULD BE
PLENTY OF GAPS.

CEILINGS HAVE LIFTED TO MVFR AT NOON...BUT THERE MAY BE SOME
PATCHY IFR CEILINGS IN THE EARLY AFTERNOON. IT APPEARS TO BE TOO
ISOLATED TO ADD A TEMPO GROUP. BEHIND THE FRONT TONIGHT CEILINGS
SHOULD LIFT TO VFR WITH NORTHWEST WINDS IN THE 10-20KT RANGE
THROUGH SATURDAY AFTERNOON.   84

&&

.PREV UPDATE...
.UPDATE...
WARM SECTOR SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
ACROSS NORTH TEXAS THROUGH THE AFTERNOON. MOST OF THE
THUNDERSTORMS WILL BE DISORGANIZED AND BRIEF. HOWEVER...SOME STORMS
WILL DEVELOP ACROSS THE NORTHWEST ZONES LATE THIS AFTERNOON AS THE DRY
LINE MOVES INTO THE AREA. THE COMBINATION OF LIFT FROM THE DRY
LINE AND INCREASED DESTABILIZATION DUE TO CLEARING SKIES WILL
INCREASE THE POTENTIAL FOR STRONG TO SEVERE STORMS.

THE ONLY CHANGES NECESSARY WITH THIS UPDATE WILL BE TO LOWER
AFTERNOON SLIGHTLY HIGHS IN SEVERAL LOCATIONS DUE TO ABUNDANT
CLOUD COVER. WILL ALSO INCREASE POPS SLIGHTLY IN WEST DUE THE
EXPECTED DRY LINE POSITION AND STORM DEVELOPMENT.

79/HOWIESON

&&

.PREV DISCUSSION... /ISSUED 455 AM CST FRI FEB 3 2012/
CONSIDERING POTENT SYSTEM UPSTREAM AND VIGOROUS CONVECTION IN
OKLAHOMA AND KANSAS...LLJ HAS BEEN RATHER UNREMARKABLE. MAIN AXIS
HAS BEEN ALONG THE I-35 CORRIDOR...BUT SPEEDS EXCEEDING 40KTS ARE
CONFINED TO OKLAHOMA. ISENTROPIC ASCENT CONTINUES BENEATH 800MB...
BUT OVERNIGHT THIS HAS PRIMARILY YIELDED ONLY LOW CLOUDS. SHORTWAVE
WILL KEEP THE BULK OF THE MORNING CONVECTION TO OUR EAST.

DESPITE THE LACK OF CIN AND MLCAPE VALUES IN EXCESS OF 1000 J/KG...
THE ABSENCE OF ANY SURFACE FOCUS SHOULD YIELD MAINLY DISORGANIZED
CONVECTION TODAY. AS SUCH...SYNOPTIC GUIDANCE IS STRUGGLING TO FORM
A COHERENT MESSAGE. UPGLIDE BENEATH HEALTHY MID-LEVEL LAPSE RATES
SHOULD ALLOW SOME CONVECTIVE DEVELOPMENT DURING THE COURSE OF THE
DAY. WITH HIGH PW VALUES...HEAVY RAIN WILL ACCOMPANY SOME OF THE
CELLS. BUT WITHOUT WIDESPREAD DEVELOPMENT AND THE TRAINING THAT
WOULD RESULT...FLOODING APPEARS TO BE A LESSER CONCERN THAN
PREVIOUSLY ANTICIPATED. ORIENTATION OF MID-LEVEL WINDS FAVOR NAM
DRYLINE EVOLUTION...SHOWING A BULGE THIS AFTERNOON TOWARD CHILDRESS.
DEVELOPMENT ALONG THE BOUNDARY WILL MOVE QUICKLY TO THE NNE...AND
MUCH OF THE POTENT ACTIVITY TODAY SHOULD REMAIN NORTHWEST OF CWA.
FOR CELLS FURTHER INTO THE WARM SECTOR...INSTABILITY IS
SUFFICIENT FOR MARGINALLY SEVERE HAIL...THE POTENTIAL FOR WHICH
WILL INCREASE LATER IN THE DAY AND INTO THE EVENING HOURS.

JET MAX WILL ROUND THE BASE OF THE TROUGH TODAY...GUIDING THE CENTER
OF THE MID-LEVEL LOW INTO KANSAS BY SUNSET. THIS WILL ALLOW THE
ASSOCIATED PACIFIC FRONT TO OVERTAKE THE DRYLINE...SURGING THE
RESULTING BOUNDARY THROUGH NORTH TEXAS TONIGHT. A LINEAR MCS WILL
LIKELY ACCOMPANY THE FRONTAL PASSAGE. BEST FORCING STILL APPEARS TO
BE WELL NORTH...THOUGH THREAT WILL REMAIN FOR SEVERE HAIL/WIND.
NAM RESOLUTION OF LOW-LEVEL FEATURES HAS PROVEN THE MOST ACCURATE
TO THIS POINT...AND WILL FAVOR THE NAM WITH THE DRYLINE AND
FRONTAL TIMING OVERNIGHT. AS SUCH...FRONT IS SLOWER THAN PREVIOUS
FORECAST...AND WILL LINGER POPS SATURDAY MORNING IN EASTERN ZONES.

25

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  48  64  39  54  35 /  60  10  10  10  10
WACO, TX              50  62  39  53  34 /  70  10  10  20  10
PARIS, TX             52  63  36  54  33 /  80  30  10  10  10
DENTON, TX            44  63  35  50  32 /  60  10  10  10  10
MCKINNEY, TX          49  63  37  53  31 /  70  10  10  10  10
DALLAS, TX            49  62  38  53  36 /  70  10  10  10  10
TERRELL, TX           50  63  39  52  34 /  80  20  10  10  10
CORSICANA, TX         52  62  39  54  36 /  80  20  10  20  10
TEMPLE, TX            50  59  38  51  34 /  70  10  10  20  10
MINERAL WELLS, TX     42  62  33  53  30 /  50  10  10  10  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

85/79
Hazardous weather outlook, Feb 3, 12:50 PM CST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
1250 PM CST FRI FEB 3 2012

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-041230-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
1250 PM CST FRI FEB 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A TORNADO WATCH IS IN EFFECT UNTIL 8 PM FOR AREAS NORTHWEST OF A
LINE FROM DENISON TO WEATHERFORD TO BRECKENRIDGE. ISOLATED
TORNADOES WILL BE POSSIBLE AS A DRY LINE MOVES EAST ACROSS THE
REGION.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND TONIGHT ACROSS NORTH TEXAS. DAMAGING DOWNBURST
WINDS AND HAIL TO THE SIZE OF HALF DOLLARS ARE POSSIBLE WITH SOME
OF THESE STORMS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THERE IS A CHANCE OF THUNDERSTORMS SATURDAY MORNING ALONG AND
EAST OF A BONHAM...TO CAMERON LINE. A FEW STRONG STORMS ARE
POSSIBLE...THAT COULD PRODUCE WIND GUSTS TO 50 MPH AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Feb 3, 1:02 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
102 PM CST FRI FEB 3 2012

TXZ100-031930-
YOUNG TX-
102 PM CST FRI FEB 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL YOUNG COUNTY

AT 102 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 13 MILES NORTHWEST OF MINERAL WELLS...STATIONARY.

CITIES IN THE PATH OF THIS STORM INCLUDE OLNEY.

PENNY-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST FRIDAY EVENING FOR
NORTH CENTRAL TEXAS.

LAT...LON 3340 9880 3340 9848 3322 9869 3334 9885
TIME...MOT...LOC 1902Z 180DEG 0KT 3296 9823

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 2, 6:07 PM CSTSpecial Weather StatementFWDAnderson23 min
Feb 2, 8:15 PM CSTSpecial Weather StatementFWDAnderson60 min
Feb 3, 1:02 PM CSTSpecial Weather StatementFWDYoung28 min
Feb 3, 2:24 PM CSTSevere Thunderstorm WarningFWDMontague81 min
Feb 3, 3:17 PM CSTSpecial Weather StatementFWDJack28 min
Feb 3, 3:37 PM CSTSevere Thunderstorm WarningFWDJack, Young53 min
Feb 3, 4:11 PM CSTSpecial Weather StatementFWDMontague34 min
Feb 3, 4:22 PM CSTSpecial Weather StatementFWDRobertson38 min
Feb 3, 4:29 PM CSTSpecial Weather StatementFWDCooke, Jack, Montague31 min
Feb 3, 4:31 PM CSTSpecial Weather StatementFWDErath29 min
Feb 3, 4:42 PM CSTSevere Thunderstorm WarningFWDCooke, Montague63 min
Feb 3, 4:47 PM CSTSevere Thunderstorm WarningFWDWise49 min
Feb 3, 5:18 PM CSTSpecial Weather StatementFWDErath27 min
Feb 3, 5:51 PM CSTSpecial Weather StatementFWDWise24 min
Feb 3, 5:57 PM CSTSevere Thunderstorm WarningFWDCooke, Grayson63 min
Feb 3, 5:59 PM CSTSevere Thunderstorm WarningFWDCooke, Montague, Wise46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.